Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 426, NWS Wichita, KS

August 19, 2011Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2011, 8:39 PM CDT for Lincoln County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 8:39 PM CDT (01:39 UTC)
Expired
Aug 19, 2011, 9:19 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 134 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3356 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS53 KICT 200139
SVRICT
KSC105-200245-
/O.NEW.KICT.SV.W.0426.110820T0139Z-110820T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 945 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF
  SYLVAN GROVE...OR 11 MILES WEST OF LINCOLN...AND MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BEVERLY...BARNARD AND ASH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3922 9792 3898 9792 3892 9849 3913 9848
      3914 9850 3921 9850 3923 9793
TIME...MOT...LOC 0139Z 247DEG 20KT 3909 9832
WIND...HAIL 60MPH <.75IN

$$

KETCHAM
2 follow-up statements
237 
WWUS53 KICT 200207
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT FRI AUG 19 2011

KSC105-200245-
/O.CON.KICT.SV.W.0426.000000T0000Z-110820T0245Z/
LINCOLN KS-
907 PM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LINCOLN COUNTY UNTIL 945 PM CDT...

AT 904 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BARNARD...OR
7 MILES NORTH OF LINCOLN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEVERLY AND BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3922 9792 3898 9792 3903 9826 3921 9850
      3923 9793
TIME...MOT...LOC 0208Z 247DEG 20KT 3915 9813
WIND...HAIL 60MPH <.75IN

$$

KETCHAM
293 
WWUS53 KICT 200219
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT FRI AUG 19 2011

KSC105-200230-
/O.CAN.KICT.SV.W.0426.000000T0000Z-110820T0245Z/
LINCOLN KS-
919 PM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3922 9792 3898 9792 3903 9826 3921 9850
      3923 9793
TIME...MOT...LOC 0220Z 247DEG 20KT 3917 9805

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:03 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 19, 7:03 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT FRI AUG 19 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ANTICIPATING A FEW CLUSTERS OF THUNDERSTORMS TO AFFECT PRIMARILY
THE KRSL-KSLN TERMINALS THIS EVENING AND OVERNIGHT...ALONG AND
NORTH OF A QUASI-STATIONARY FRONTAL BOUNDARY DRAPED WEST-EAST
ACROSS KS. CANNOT RULE OUT A FEW STRAY STORMS FOR KHUT-KICT-
KCNU...BUT THREAT IS LIKELY TOO LOW TO INSERT "CB" OR "VCTS"
WORDING.

ADK

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT FRI AUG 19 2011/

DISCUSSION...
FORECAST CONCERNS...SEVERE POTENTIAL THIS EVENING AND CONVECTIVE
TRENDS TONIGHT/SATURDAY...

TONIGHT-MONDAY
SURFACE FRONTAL BOUNDARY HAS MIGRATED A BIT FURTHER NORTH THAN
EXPECTED BY MOST SHORT TERM MODELS ACROSS CENTRAL KANSAS AT EARLY
AFTERNOON...WITH THE LATEST MIDDAY RUN OF THE RUC INITIALIZED
AND TRENDING A BIT BETTER. DESPITE THESE DIFFERENCES...THE GENERAL
MODEL CONSENSUS IS FOR CONVECTION TO DEVELOP ALONG THIS FRONT BY
EARLY EVENING...WHERE MLCAPE VALUES IN EXCESS OF 3000 J/KG WILL
RESIDE JUST NORTH OF THE BOUNDARY. THIS SHOULD OVERCOME THE RATHER
STOUT CAP...THOUGH POSSIBLY LIMITING CONVECTION TO A FEW DISCRETE
STORMS INITIALLY...WITH STEEP LAPSE RATES AND DCAPE VALUES OWING
TO STRONG AND LOCALLY DAMAGING DOWN-BURSTS THAT WOULD AFFECT
CENTRAL KANSAS. AS THE EVENING/NIGHT PROGRESSES...AN APPROACHING
UPPER SHORTWAVE TROF AND DEVELOPMENT OF A MODEST LOW LEVEL JET
SHOULD HELP ORGANIZE AND SUSTAIN CONVECTION THAT MOVES OFF THE
HIGH PLAINS WHICH IS EXPECTED TO CONGEAL INTO A LARGER MESOSCALE
CONVECTIVE SYSTEM. THIS SHOULD TRACK EAST ACROSS CENTRAL KANSAS
WITH A CONDITIONAL CHANCE FOR POTENTIAL COLD POOL/OUTFLOW FORCING
DEVELOPMENT A BIT FURTHER SOUTH INTO SOUTH CENTRAL AND SOUTHEAST
KANSAS. THIS WAS HANDLED FAIRLY WELL IN THE GOING POP GRIDS WITH
ONLY SLIGHT TWEAKS MADE...MAINLY TO INSERT SEVERE WORDING THIS
EVENING AND UPPING PRECIP AMOUNTS ALONG THE I-70 CORRIDOR TONIGHT.

WHILE SOME CONVECTION IS EXPECTED TO LINGER IN THE WAKE OF THE MCS
ON SATURDAY...EXPECT A GENERAL TREND OF DECREASING POPS FROM NORTH
TO SOUTH INTO SATURDAY NIGHT WITH SUBSIDENCE IN ITS WAKE AND THE
TRAILING SYNOPTIC SHORTWAVE ALOFT. THE GOING MAXS LOOK ON TARGET
FOR SATURDAY WITH COOLER/LESS HOT TEMPS CLOSER TO CLIMO.

PREFERRED TO FOLLOW THE GOING FORECAST AND LATEST NAM FOR SUNDAY
IN SHOWING SLIGHTLY DRIER/MORE STABLE AIR ACROSS THE AREA WITH
MAXS STILL IN THE TOLERABLE LOW TO MID 90S.

SOME UNCERTAINTY EXISTS IN THE RETURN SOUTHERLY FLOW ON SUNDAY
NIGHT INTO MONDAY...THOUGH WILL CONTINUE THE RELATIVELY SLIGHT TO
MODEST CHANCES FOR CONVECTION AND A RETURN TO ABOVE AVERAGE MAXS
BY MONDAY AFTERNOON.

TUESDAY-FRIDAY
WILL MAKE LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST INTO
MUCH OF NEXT WEEK. SOME LATE SUMMER HEAT WILL RETURN FOR TUESDAY.
A MORE PRONOUNCED UPPER TROF DROPPING ACROSS THE UPPER MIDWEST AND
GREAT LAKES BY WEDNESDAY LOOKS TO PUSH A MODEST COLD FRONT THRU
AND ADVECT AT LEAST SLIGHTLY COOLER/LESS HOT AIR SOUTH ACROSS THE
AREA AS THE UPPER RIDGE TENDS TO RETROGRADE WEST ACROSS THE
ROCKIES.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A STALLED OUT FRONTAL BOUNDARY IS CURRENTLY SITUATED FROM EAST TO
WEST ACROSS KANSAS NEAR THE I-70 CORRIDOR. STRONG DAYTIME HEATING
WILL WEAKEN THE CAP AND ALLOW THUNDERSTORMS TO DEVELOP ALONG THE
FRONT FOR LATE AFTERNOON AND EVENING. THE STORMS WILL BECOME MORE
WIDESPREAD TONIGHT AS THEY MARCH EASTWARD AND AFFECT RSL/SLN TAF
SITES. VFR CONDITIONS ARE EXPECTED OVER SOUTHERN KANSAS WITH
STORMS REMAINING OVER THE NORTHERN HALF OF KANSAS...HOWEVER AN
OUTFLOW BOUNDARY FROM THE STORMS SHOULD CAUSE THE WINDS TO SWITCH
AROUND TO A NORTHERLY DIRECTION OVERNIGHT FOR SOUTHERN KANSAS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  91  70  94 /  30  20  20  10
HUTCHINSON      71  90  68  93 /  40  30  20  10
NEWTON          71  90  68  93 /  40  30  20  10
ELDORADO        71  91  68  92 /  30  30  20  10
WINFIELD-KWLD   74  94  71  95 /  20  30  30  10
RUSSELL         69  87  66  90 /  60  30  20  10
GREAT BEND      70  88  67  92 /  60  30  20  10
SALINA          70  87  67  91 /  70  40  20  10
MCPHERSON       70  89  67  92 /  60  30  20  10
COFFEYVILLE     74  94  71  94 /  20  30  30  10
CHANUTE         72  90  69  92 /  30  30  30  10
IOLA            71  90  68  92 /  40  40  20  10
PARSONS-KPPF    73  93  70  93 /  20  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ067>072-082-083-
091>096-098>100.

&&
Hazardous weather outlook, Aug 19, 7:37 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT FRI AUG 19 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
737 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE AREA
TONIGHT...WITH THE BEST CHANCES FOR MORE WIDESPREAD AND SEVERE
ACTIVITY ACROSS CENTRAL KANSAS...GENERALLY ALONG AND NORTH OF THE
INTERSTATE 70 CORRIDOR. THE MAIN SEVERE RISKS WILL BE DAMAGING
DOWN-BURST WINDS TO 70 MPH...WITH HAIL UP TO PING-PONG BALL SIZE.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR STORMS WILL GRADUALLY DIMINISH ACROSS THE AREA
ON SATURDAY INTO SATURDAY NIGHT. A CHANCE FOR THUNDERSTORMS WILL
RETURN TO THE AREA AGAIN BY SUNDAY NIGHT...WITH SLIGHT CHANCES
CONTINUING ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS FROM
MONDAY INTO TUESDAY NIGHT. STRONG STORMS WILL BE POSSIBLE WITH
ANY OF THIS ACTIVITY.

AFTERNOON HEAT INDICES ARE EXPECTED TO CLIMB TO AROUND 100 DEGREES
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR EARLY
TONIGHT...ESPECIALLY OVER CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

RBL/KED/ADK

In the hours before

Special weather statement, Aug 19, 7:07 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT FRI AUG 19 2011

KSZ047-200100-
BARTON-
707 PM CDT FRI AUG 19 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 9 MILES SOUTHWEST OF
GREAT BEND...AND MOVING NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Local storm report, Aug 19, 7:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     PARADISE                39.11N 98.92W
08/19/2011  E60 MPH          RUSSELL            KS   LAW ENFORCEMENT

&&

SGS
Local storm report, Aug 19, 7:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             PARADISE                39.11N 98.92W
08/19/2011  E0.25 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

SGS
Special weather statement, Aug 19, 8:05 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT FRI AUG 19 2011

KSZ047-050-200130-
BARTON-RICE-
805 PM CDT FRI AUG 19 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RICE COUNTIES...

AT 800 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF ELLINWOOD...OR 17 MILES
EAST OF GREAT BEND...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Aug 19, 8:20 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT FRI AUG 19 2011

KSZ033-200145-
LINCOLN-
820 PM CDT FRI AUG 19 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 818 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LUCAS...OR 21 MILES WEST OF LINCOLN...AND
MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Local storm report, Aug 19, 8:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     8 NNE SYLVAN GROVE      39.12N 98.34W
08/19/2011  M68 MPH          LINCOLN            KS   EMERGENCY MNGR

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:27 PM CDTSevere Thunderstorm WarningICTRussell63 min
Aug 19, 8:02 PM CDTSevere Thunderstorm WarningICTRussell46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.